Log in
AF Association
14,912 members17,876 posts

Hair loss

Hi fellow a-fibbers, some advice please. After thirty years of paroxysmal af which became persistent 12 months ago when I was prescribed Amiodarone and Rivaroxaban I had an ablation in Feb and came off the amiodarone until September when the afib returned (my EP thinks it’s just a blip). I’m back on Amiodarone and still taking Rivaroxaban. I’ve notived for a while that my hair is very thin and seems to have stopped growing. My EP has advised that I stop the Rivaroxaban- as I’m in nsr - to see if this was causing the hair loss. Has anyone else experienced such symptoms? I’d be really grateful for your comments. I know it’s not serious but I feel so upset that my hair looks such a mess. Many thanks. Helen

19 Replies
oldestnewest

Hair loss has been reported as a side effect of Warfarin so maybe those on Rivaroxaban may be able to advise.

1 like
Reply

Hi all af patients, this is a great source of info , I'm 51 had this b÷=×+=d condition for 15 years two ablation 's metroprolol and 300 mg propefanone twice per day , I find the mental turmoil of af mind destroying , hopes of getting better then bang is mentally destructive, anyways ,Bob you are an asset to this forum all the best from Croydon.

2 likes
Reply

I have been on rivaroxiban for five years and my hair has gotten very thin. It used to be very thick, and somewhat coarse. Now its baby fine and doesn't really grow. This has had a terrible effect on my self confidence and I may switch to eliquis (name in US) and see if it makes a difference. Since they both work on the same clotting factor i'm not too optimistic. I took pradaxa for a while but it upset my stomach so i switched. That one may be better on the hair. I've never seen Hair loss listed as a side effect for these drugs.

1 like
Reply

I noticed I was losing a lot of hair when I first started taking Apixaban but I took a 3 month course of a supplement called Hair Jelly protein capsules and that definitely helped.

2 likes
Reply

I've been taking Apixaban for most of this year, and noticed more hair falling out almost straight away. I don't think it has stopped growing though, but it is thinner.

Reply

I am on Warfarin and that has had the same effect on me most upsetting .i would be interested in the name of anything that could help....

Reply

I too have noticed that my hair and eyelashes are much thinner. It has been coming out in handfuls. I am on Apixaban. Previously on warfarin which also gave me hair loss but came off that Apixaban as bad. I too am upset by it. I had been rather proud of my lovely thick eyelashes. No longer.

Reply

Hello Hellie

Yes I had the same experience with rivaroxaban

When i came off it for 1 week my hair recovered

and stopped coming out.

Due to PAF I suppose i have got to be on "something

so I am now on apixaban but the hair has again gone thin and lifeless

but does not seem to come out.

I dont low whats worse ,the risk without anticoagulant or the depression

due to hair loss.

Might explore natural blood thinners .

I find this forum very useful and with some of the info kind A fibbers

had supplied i hope i can stop the AF (one day of hope)

All the best to you...Mike

Reply

On rivaroxaban for around 10 months - hair is just fine and still growing very quickly like it always has. But thank you for the heads up - will keep an eye on things.

Reply

I would have them check your thyroid as amiodarone can cause thyroid problems and hair loss is one of the symptoms.

1 like
Reply

Try taking gelatin ... it seems to work well on hair, nails and skin. I take a powder ordered through Amazon. Good luck!

1 like
Reply

I had hair loss while on Amiodarone. Agree with Amcech’s comments above.

Reply

I feel for you, Helen. Wish I could help, but all I can do is empathise. My hair started falling out after starting Rivaroxaban, and it went dull, dry and lifeless too. A year on, my hair is still falling out, it’s noticeably thinning and stringy, and it has hardly grown in length. It shouldn’t matter in the scheme of things... But actually it’s partly BECAUSE of the whole condition and generally feeling so rubbish that losing my hair seems even more upsetting. It’s bad enough being made to feel 25 years older than you are, without looking horrendous too!

I have recently switched to Apixaban (for other reasons) - I’m hoping it might help, but not overly optimistic from what others have said.

Really hope you find how to improve things. Do let us know :) x

Reply

Thank you all so much for your comments. It seems that the Rivaroxaban does indeed cause hair loss. I’m goibg to try taking gelatine and Hair skin and nails supplement to see if this helps. I’ve bought a box of Regaine shampoo today too. I’ll let you all know how it goes. Thanks again you’ve been s great support x

1 like
Reply

I don't know about the xeralto but the amiodarone is causing me to have hair loss. I take eliquis and it has not affected my hair.

Reply

Did you take the eliquis first and then the amiodarone was added and for how long?

I took amiodarone 4 months pre second ablation and now have to take it for two months post second ablation which means about another month, with a cumulative total of six months. Would you know if the hair grows back after amiodarone is stopped?

Reply

I was given Amiodarone and Rivaroxaban last December when AF became persistent. Had ablation in February and stopped Amiodarone in April. AF came back in Sept so was put back on Amiodarone. EP will try stopping it again when I go back to see him in Jan/Feb. I’ve taken Rivaroxaban continuously for 12 months. Not sure whether it’s amiodarone or Rivaroxaban Which is causing hair loss.

Reply

Apologies. I don’t think the question was directed at me x

Reply

I have been on eliquis for about 4 years and have been on amioderone 2 times. I was loaded on it in 2015 when I had my first cardioversion and restarted it for a cardioversion on 12/06/2017. I have been on it this time for about a month and a half, I'm not sure about the first time. I have terrible headaches with it. I don't think I can try it again it affects me so badly. I am now in heart failure because of fast afib.

Reply

You may also like...